Alert archive / Kansas / High Wind Watches in 2011
High Wind Watch 6, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Dec 30, 2011, 4:07 AM CST for 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Dec 31, 2011, 10:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2011, 4:07 AM CST (10:07 UTC)
- In effect from
- Dec 31, 2011, 10:00 AM CST
- Expired
- Dec 30, 2011, 3:36 PM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 16 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3394 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WWUS73 KGLD 301007 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 307 AM MST FRI DEC 30 2011 COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-302200- /O.NEW.KGLD.HW.A.0006.111231T1600Z-120101T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON 307 AM MST FRI DEC 30 2011 /407 AM CST FRI DEC 30 2011/ ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON. * TIMING/DURATION...STRONG WINDS WILL DEVELOP AROUND 10 AM MST /11 AM CST/ SATURDAY MORNING AND CONTINUE DURING THE AFTERNOON. * PEAK WINDS...NORTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. * OTHER IMPACTS...DRIVERS OF LIGHT WEIGHT OR HIGH PROFILE VEHICLES WILL FIND TRAVELING DIFFICULT. GRASS FIRES WILL QUICKLY SPREAD...SO PRESCRIBED BURNS ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS. && $$ MENTZER
1 follow-up statement
590 WWUS73 KGLD 302136 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MST FRI DEC 30 2011 COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-310545- /O.UPG.KGLD.HW.A.0006.111231T1600Z-120101T0000Z/ /O.NEW.KGLD.HW.W.0012.111231T1600Z-120101T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...BENKELMAN...TRENTON 236 PM MST FRI DEC 30 2011 /336 PM CST FRI DEC 30 2011/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM MST /10 AM CST/ TO 8 PM MST /9 PM CST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM MST /10 AM CST/ TO 8 PM MST /9 PM CST/ SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING/DURATION...STRONG WINDS WILL DEVELOP AROUND 10 AM MST /11 AM CST/ SATURDAY MORNING AND CONTINUE DURING THE AFTERNOON. WIND SPEEDS WILL BEGIN TO SUBSIDE DURING THE EARLY EVENING HOURS. * PEAK WINDS...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. * OTHER IMPACTS...DRIVERS OF LIGHT WEIGHT OR HIGH PROFILE VEHICLES WILL FIND TRAVELING DIFFICULT. GRASS FIRES WILL QUICKLY SPREAD...SO PRESCRIBED BURNS ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ KSZ003-004-015-016-029-041-042-NEZ081-310545- /O.NEW.KGLD.HW.W.0012.111231T1600Z-120101T0300Z/ DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-GREELEY-WICHITA-RED WILLOW- INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY... QUINTER...TRIBUNE...LEOTI...MCCOOK 236 PM MST FRI DEC 30 2011 /336 PM CST FRI DEC 30 2011/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM MST /10 AM CST/ TO 8 PM MST /9 PM CST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM MST /10 AM CST/ TO 8 PM MST /9 PM CST/ SATURDAY. * TIMING/DURATION...STRONG WINDS WILL DEVELOP AROUND 10 AM MST /11 AM CST/ SATURDAY MORNING AND CONTINUE DURING THE AFTERNOON. WIND SPEEDS WILL BEGIN TO SUBSIDE DURING THE EARLY EVENING HOURS. * PEAK WINDS...NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. * OTHER IMPACTS...DRIVERS OF LIGHT WEIGHT OR HIGH PROFILE VEHICLES WILL FIND TRAVELING DIFFICULT. GRASS FIRES WILL QUICKLY SPREAD...SO PRESCRIBED BURNS ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Dec 30, 3:46 AM CST, 21 minutes earlier.
Area forecast discussion, Dec 30, 3:46 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 AM MST FRI DEC 30 2011
.SHORT TERM (TODAY-SUNDAY)...
246 AM MST FRI DEC 30 2011
MAIN EMPHASIS IN THIS FORECAST WILL BE THE WINDS SATURDAY BEHIND A
COLD FRONT THAT WILL MOVE ACROSS THE FORECAST AREA.
FOR TODAY...COOL SURGE MOVED ACROSS THE AREA LAST EVENING. VAD WIND
PROFILE SHOWS 30-35 KNOT WINDS IN THE BOUNDARY LAYER...AND THESE
CONTINUE TO MIX TO THE SURFACE. THE PRESSURE GRADIENT WILL RELAX BY
THE MID MORNING AS SURFACE LOW MOVES OVER THE NORTHERN MISSISSIPPI
RIVER VALLEY. SO...WILL NOT FORECAST TOO HIGH OF WINDS TODAY.
TEMPERATURES WILL BE TRICKY. ALTHOUGH COLD AIR ADVECTION IS OVER THE
AREA...STILL EXPECT 850 MB TEMPERATURES TO BE ABOVE NORMAL...AROUND
10 DEGREES CELSIUS. PLUS...THERE WILL BE LESS CLOUDS THAN YESTERDAY
AND A GOOD DOWN SLOPE COMPONENT OF THE WINDS WILL DEVELOP THIS
AFTERNOON. BASED ON THAT...HAVE INCREASED THE MAXIMUM TEMPERATURE
FORECASTS A FEW DEGREES TODAY.
THE NEXT...MORE VIGOROUS...SHORT WAVE WILL MOVE OVER WESTERN WYOMING
TONIGHT. ASSOCIATED SURFACE LOW WILL EJECT OVER SOUTH DAKOTA...AND
THIS WILL INCREASE THE SURFACE PRESSURE GRADIENT OVER THE FORECAST
AREA. EXPECT SURFACE WINDS TO GRADUALLY INCREASE THROUGH THE EVENING
WHICH WILL KEEP MINIMUM TEMPERATURES IN THE 30S.
COLD FRONT WILL ENTER THE NORTHERN PART OF FORECAST AREA AFTER 12Z
SATURDAY MORNING. AS IT MOVES SOUTH...COLD AIR ADVECTION AND
SUBSIDENCE WILL ENHANCE ALREADY STRONG WINDS FROM 850-300 MB. EXPECT
WIND GUSTS TO EXCEED 50 KNOTS FROM 18Z-21Z MAINLY NORTH OF
INTERSTATE 70...AND HAVE ISSUED A HIGH WIND WATCH FOR MOST OF THE
AREA. TEMPERATURES AHEAD OF THE FRONT WILL RISE QUICKLY IN THE MORNING
...SO THE TEMPERATURE FORECAST IS AGAIN TRICKY. EXPECT THE FRONT
TO MOVE RATHER QUICKLY...SO WILL KEEP MAXIMUMS IN THE 50S. THERE
WILL BE ENOUGH MOISTURE WITH THIS PARTICULAR WAVE TO MENTION A FEW
SHOWERS IN THE EXTREME NORTHEAST PART OF THE AREA...THOUGH SUBSIDENCE
WILL LIMIT ANY EXTENSIVE PRECIPITATION.
THE GRADIENT RELAXES SATURDAY NIGHT...SO EXPECT TEMPERATURES TO FALL
INTO THE TEENS AS SKIES CLEAR. STRONG 500 MB RIDGE WILL BUILD OVER
THE WESTERN UNITED STATES SUNDAY/SUNDAY NIGHT PLACING THE FORECAST
AREA IN DRY NORTHWEST FLOW ALOFT.
&&
.LONG TERM (MONDAY-THURSDAY)...
246 AM MST FRI DEC 30 2011
DID NOT MAKE ANY CHANGES FROM INITIALIZED GRIDS SINCE THEY LOOK
REASONABLE AT THIS TIME. HOWEVER... DETERMINISTIC AND ENSEMBLE
MODEL OUTPUT ARE NOT IN VERY GOOD AGREEMENT WITH THE MID/UPPER
PATTERN...MAINLY MONDAY AND TUESDAY. ONE THING FOR SURE...NO
MATTER WHICH MODEL ONE USES...THE PATTERN IS A DRY ONE...AND
GRIDS REFLECT THAT. WHERE THE DIFFERENCES ALOFT CAUSE PROBLEMS IS
WITH THE SURFACE WIND AND TEMPERATURE FORECASTS.
ON MONDAY...RETURN FLOW BEGINS AND WOULD EXPECT SOME WARMING.
HOWEVER THIS FLOW IS COMING OVER SUBSTANTIAL SNOWFIELD TO OUR
SOUTH AND SURFACE HIGH IS NOT THAT FAR AWAY. POTENTIAL IS THERE
FOR IT BEING COOLER THAN WHAT IS IN THERE. DEPENDING ON WHICH
MODEL YOU CHOOSE...THERE LOOKS TO BE ANOTHER COOL SURGE MOVING
THROUGH TUESDAY INTO TUESDAY NIGHT WHICH COULD CAUSE THE HIGH
TEMPERATURES TO BE COOLER THAN THE RATHER MILD/ABOVE NORMAL
TEMPERATURES THAT ARE IN THERE FOR TUESDAY AND WEDNESDAY. ALSO HOW
MUCH OF THE SNOW FIELD REMAINS WILL ALSO BE A FACTOR IN THE WARM UP.
&&
.AVIATION...
930 PM MST THU DEC 29 2011
FOR THE 06Z TAFS...VFR CONDITIONS AT BOTH KGLD AND KMCK THROUGH THE
PERIOD. NORTHWEST WINDS OF 10-15KTS AT BOTH TERMINALS AT BEGINNING
OF PERIOD WILL BACK TO THE W/SW BY 15Z THEN SOUTHWEST BY 21Z WITH
SPEEDS AROUND 10KTS AND CONTINUE THROUGH 06Z. MID AND HIGH
CLOUDINESS WILL MOVE OVER THE TERMINALS DURING THE MID MORNING TO
LATE AFTERNOON HOURS...CLEARING THE AREA AFTER 03Z OR SO.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR KSZ001-002-013-014-027-028.
NE...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR NEZ079-080.
CO...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR COZ090>092.
&&Hazardous weather outlook, Dec 29, 8:30 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MST THU DEC 29 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 730 PM MST THU DEC 29 2011 /830 PM CST THU DEC 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL OCCUR BEHIND THE FRONT SATURDAY AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT IN HIGH PROFILE AND LIGHT WEIGHT VEHICLES. CONTROLLED BURNS ARE NOT RECOMMENDED SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:36 PM CST | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 29 hr |
Nearby
High Wind Watches in Kansas, 2011High Wind Watches in Colorado, 2011High Wind Watches in Nebraska, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.